Hyperhidrosis under combination of zotepine and haloperidol alleviated by aripiprazole

Authors


Email: kasparchang@gmail.com

HYPERHIDROSIS IS A possible side-effect of antipsychotics. We report a case developing hyperhidrosis under combination of zotepine and haloperidol, in which the sweating subsided after switching from zotepine to aripiprazole.

Mrs C, a 55-year-old woman, was diagnosed as having schizophrenia at age 30 and diabetes mellitus at age 45. From 6 months before admission, because of refractory auditory hallucinations, the antipsychotics were gradually increased from zotepine 200 mg/day and haloperidol l5 mg/day; however her compliance was doubtful. After admission, zotepine 350 mg/day and haloperidol 15 mg/day were regularly administered. The concurrent medication included propranolol 60 mg/day, biperiden 6 mg/day, metformin 1000 mg/day, and glimepiride 2 mg/day. During the first 2 weeks of admission, excessive sweating was noticed. The sweating was generalized, with the most severe location in the trunk, and it was aggravated at night. The patient had no history of hyperhidrosis. The patient showed parkinsonism on neurological examination. Blood examination revealed fasting glucose 116 mg/dL and glycated hemoglobin A1c 7.3%, which were similar to her past data. Thyroid and adrenal functions were within normal limits. Antipsychotics-associated hyperhidrosis was suspected. During the third week of admission, we tapered zotepine to 200 mg/day and raised aripiprazole to 15–30 mg/day. The patient reported less sweating after that. There was no more evidence of excessive sweating at the end of the 6th week when we completely discontinued zotepine. Mrs C showed less auditory hallucination under a combination of aripiprazole and haloperidol, though mild rigidity could still be observed. Concurrent medications were not adjusted.

This is the first report demonstrating hyperhydrosis associated with a combination of zotepine and haloperidol. The hyperhidrosis of Mrs C had two possible mechanisms. The first was via the cholinergic pathway. A report by Richardson et al. states that sweating induced by clozapine is related to cholinergic effect and is reversible under biperiden.1 But in our case, biperiden did not work in preventing hyperhidrosis. Second, depleted dopamine in hypothalamus influences thermoregulatory function. Mrs C received a high dose of zotepine and haloperidol. Her extrapyramidal syndrome implied low dopamine activity in nigrostriatal region, which is compatible with dopamine-related thermoregulatory disturbance.

Aripiprazole was prescribed when tapering zotepine. Under aripiprazole, the depleted dopamine may be corrected to a regular activating level due to its feature as a dopamine partial agonist. Aripiprazole has higher D2 affinity (Ki = 0.95 nM) than haloperidol (Ki = 2 nM) or zotepine (Ki = 25 nM).2 Therefore, the D2 partial agonist property of aripiprazole can still work when combining with haloperidol. Aripiprazole is reported to alleviate antidepressant-induced excessive sweating by adjusting thermoregulatory function in the hypothalamus.3

Mrs C's blood glucose level was not significantly different to her previous data. Besides, the sweating alleviated without adjusting diabetic medication. We consider diabetes to be less likely to induce hyperhidrosis.

To summarize, hyperhidrosis associated with zotepine and haloperidol use in this case was possibly related to dopamine depletion, which was modified by aripiprazole. Clinicians should be prudent when prescribing zotepine in patients with concurrent haloperidol use.

Ancillary